Nebraska, 2011

Flooding in Nebraska, February 27 to 28, 2011

February 27 to 28, 2011 · NWS GID · 2 events in 2 counties and zones

After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during this Sunday morning, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by as much as 3…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during this Sunday morning, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by as much as 3 miles. Residents near the river east of the bridge successfully protected their homes by building an earthen berm ahead of the rising water, but a mile and half section of Prairie Island Road on the west side of the bridge did have to be closed as it became covered in water. There was little change in conditions for several days into the beginning of March, but the ice jam finally broke free the morning of March 4th, resulting in a quick drop in the river height.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 27, 5:38 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 27, 5:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CST SUN FEB 27 2011

.AVIATION...00Z KGRI TAF...OVERCAST STRATUS DECK IS EXPECTED TO
BREAK UP ACROSS SOUTH CENTRAL NEBRASKA OVERNIGHT...WITH ONLY A FEW
MID TO HIGH LEVEL CLOUDS EXPECTED ACROSS KGRI AFT 28/13Z.
NORTHERLY WINDS WILL SLOWLY RELAX AND SHIFT WESTERLY DURING THE
OVERNIGHT HOURS...EVENTUALLY BECOMING SOUTH SOUTHWESTERLY NEAR
10 KTS AFT 28/16Z.

&&

.PREV DISCUSSION... /ISSUED 347 PM CST SUN FEB 27 2011/

SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN CONCERN LIES WITH
PRECIPITATION CHANCES LATER TODAY/TONIGHT.

AFTER A FOGGY START TO THE MORNING FOR THE CWA...CONDITIONS
GRADUALLY IMPROVED THROUGH THE DAY...AND SOME LOCATIONS EVEN GOT TO
SEE SOME SUN...BUT UPPER LEVEL CLOUDS STREAMING INTO THE AREA HAS
FOR THE MOST PART PUT AN END TO THAT. SATELLITE IMAGERY SHOWING
THE UPPER LEVEL SYSTEM STARTING TO SHIFT OUT ONTO THE
PLAINS...SPARKING OFF CONVECTION OFF TO THE SOUTHEAST OF THE
CWA...BUT THINGS REMAIN QUIET AT THIS POINT ACROSS THE CWA. AT THE
SURFACE...THINGS ARE GOING PRETTY MUCH AS EXPECTED...WITH LOW
PRESSURE ORGANIZING ITSELF OVER SWRN KS WITH A FRONTAL BOUNDARY
EXTENDING EAST ACROSS SRN KS...AND HIGH PRESSURE SITUATED OVER
WRN/CTRL SD. THIS HAS BROUGHT N/NE WINDS..WHICH HAVE BEEN GUSTY AT
TIMES...TO THE CWA...AND THOSE BREAKS IN THE CLOUDS ALLOWED FOR
NRN PORTIONS OF THE CWA TO REACH NEAR 40 DEGREES...WHICH AREAS
FURTHER SOUTH UNDER THE CLOUD COVER GENERALLY REMAINED IN THE
LOWER/MID 30S.

FOR THIS EVENING AND TONIGHT...MAIN QUESTION IS WHETHER HOW MUCH/IF
ANY IMPACT THE CWA IS GOING TO SEE AS THIS UPPER LEVEL STORM
CONTINUES TO PUSH EAST THROUGH THE CENTRAL/SOUTHERN PLAINS.  MODELS
CONTINUE TO VARY SLIGHTLY WITH JUST HOW FAR NORTH ANY ACTIVITY
GETS...AND DID TRIM THE NORTHWEST SIDE OF THE POPS BACK SOME.
CERTAINLY NOT COMFORTABLE ENOUGH TO COMPLETELY REMOVE THEM FROM THE
SOUTHEASTERN THIRD OF THE CWA...BUT DID KEEP THE MENTION OF THUNDER
OUT. CONTINUE TO BE A BIT CONCERNED WITH PRECIPITATION TYPE...IF
SOMETHING CAN GET INTO THE SOUTHEASTERN CWA EARLY THIS
EVENING...STILL FEEL THERE IS THE POTENTIAL FOR SOME FREEZING PRECIP
AS SURFACE TEMPS SHOULD BE COOL TO/BELOW THE FREEZING MARK...BUT
TEMPS ALOFT MAY REMAIN JUST ABOVE FREEZING. THAT WINDOW OF
OPPORTUNITY WILL BE SHORTLIVED...WITH THE MAIN PRECIP TYPE THEN
BECOMING ALL SNOW.  EXPECT THAT ANY SNOW ACCUMULATIONS THAT MAY
OCCUR TO BE LIGHT...WITH THE MAIN BANDING EXPECTED TO STAY OFF TO
THE SE. ANY PRECIP SHOULD QUICKLY END NEAR MIDNIGHT. AS THE SURFACE
LOW SLIDES EAST NEAR THE KS/OK BORDER...WINDS WILL REMAIN GUSTY THIS
EVENING...BUT GRADUALLY DIMINISH AFTER MIDNIGHT WHILE ALSO BECOMING
MORE NORTHWESTERLY.  SKIES WILL ALSO SEE DECREASING CLOUD COVER
THROUGH THE NIGHT...WITH MUCH OF THE AREA SEEING LITTLE IN THE WAY
OF CLOUDS BY MONDAY MORNING.

BY 12Z MONDAY...THE UPPER LEVEL SYSTEM HAS SHIFTED TO NEAR/EAST OF
THE MO RIVER...AND CONTINUES ITS EASTWARD PATH INTO THE MIDWEST
REGION. THIS LEAVES THE REST OF THE SHORT TERM PERIOD WITH A DRY
FORECAST...AND LITTLE/NO CLOUD COVER THANKS TO SUBSIDENT FLOW IN THE
WAKE OF THIS SYSTEM.  THE SURFACE PATTERN STARTS THE DAY OFF WITH AN
AREA OF HIGH PRESSURE SETTLED OVER WRN NE/KS...WHICH THEN PROCEEDS
TO SLIDE EAST THROUGH THE DAY...AND COMBINED WITH A TROUGH OF LOW
PRESSURE DEVELOPING ALONG THE HIGH PLAINS...RESULTS IN A RETURN OF
SOUTHERLY WINDS.  EXPECTING THAT WITH PLENTY OF SUNSHINE...SOUTHERLY
WINDS AND SOME WARMER AIR STARTING TO WORK ITS WAY BACK
NORTH...TEMPERATURES ACROSS THE ENTIRE CWA WILL BE WARMER...WITH
HIGHS FORECAST TO REACH INTO THE LOWER 40S EAST AND MID/UPPER 40S
WEST.

LONG TERM...12Z TUESDAY THROUGH SUNDAY.  A QUIET START TO THE LONG
TERM PERIOD IS EXPECTED.  TUESDAY WILL BEGIN WITH WARM H85
TEMPERATURES IN PLACE...THOUGH FORECAST SOUNDINGS SUGGEST MIXING
WILL LIKELY ONLY REACH H9 IN MOST LOCATIONS.  THIS WILL BRING HIGHS
INTO THE LOWER TO MID 50S ACROSS MOST OF THE FORECAST AREA.

A COLD FRONT CROSSES THE REGION TUESDAY INTO TUESDAY NIGHT WHICH
WILL BRING MUCH COOLER TEMPERATURES FOR WEDNESDAY.  HIGHS WILL
LIKELY FALL BACK INTO THE 30S TO NEAR 40.  THE BOUNDARY REMAINS
SOUTH OF THE FORECAST AREA INTO WEDNESDAY NIGHT...HOWEVER SOUTHERLY
H85 WINDS BEGIN TO BRING MOISTURE BACK INTO THE AREA WITH H85
THETA-E ADVECTION AND ISENTROPIC LIFT (290K) INCREASING DURING THE
NIGHT.  THE 27/12Z GFS HAS BEEN SHOWING STRATUS INCREASING DURING
THE NIGHT...AND DEVELOPS SOME LIGHT PRECIPITATION LATE WEDNESDAY
NIGHT INTO THURSDAY.  FORECAST SOUNDINGS REVEAL THAT THE MID LEVELS
WILL REMAIN QUITE DRY...WITH LITTLE MOISTURE TO SPEAK OF BETWEEN
H85-H5.  THOUGH THERE IS SOME SMALL CHANCE OF MEASURABLE
PRECIPITATION DURING THIS PERIOD...THINK THE COMBINATION OF THE
MOIST LOW LEVELS AND DRY MID LEVELS IS MORE LIKELY TO BRING THE
POSSIBILITY OF DRIZZLE OR FREEZING DRIZZLE.  OBVIOUSLY SURFACE
TEMPERATURES WILL BE THE KEY IN REGARDS TO FREEZING DRIZZLE VS.
DRIZZLE...AND THE GFS DOES SHOW SOME CHANCE THAT SURFACE
TEMPERATURES WILL RISE ABOVE FREEZING ACROSS MUCH OF THE FORECAST
AREA BY EARLY THURSDAY MORNING. THE ISENTROPIC LIFT SHUTS OFF
THURSDAY AFTERNOON...SO WILL CARRY A DRY FORECAST DURING THAT TIME
PERIOD.

ATTENTION THEN SHIFTS TO A LARGE TROUGH THAT IS EXPECTED TO PASS
ACROSS THE CENTRAL UNITED STATED TOWARDS THE END OF THE WEEK.  THE
GFS AND ECMWF STILL HAVE THEIR DIFFERENCES IN HOW THEY HANDLE THIS
SYSTEM.  THE 27/00Z ECMWF DEVELOPED A CLOSED CIRCULATION AT H5 WHILE
THE GFS REMAINS OPEN.  THEY DO AGREE THAT THE STRONGEST FORCING WITH
THIS SYSTEM WILL REMAIN SOUTH OF THE FORECAST AREA...SO ANY
PRECIPITATION AMOUNTS BASED ON THAT PATH WOULD BE FAIRLY LIGHT.
PRECIPITATION TYPE IS ALSO A CHALLENGE WITH THE 27/12Z GFS
SUGGESTING COLDER AIR WILL ARRIVE DURING THE DAY ON FRIDAY...WHICH
WOULD BRING RAIN CHANGING TO SNOW.  THE 27/00Z ECMWF IS A LITTLE
SLOWER WITH ARRIVAL OF THE COLDER AIR...KEEPING THE PRECIPITATION
LIQUID LONGER.  THE GFS ENSEMBLE MEAN INDICATES THAT H85
TEMPERATURES SHOULD FALL BELOW FREEZING ACROSS ALL OF SOUTH CENTRAL
NEBRASKA BY LATE AFTERNOON...SO WILL GENERALLY FOLLOW THAT AS A
GUIDE TO HELP DETERMINE WHERE TO SHOW THE RAIN/SNOW MIX.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

AVIATION...ROSSI
Hazardous weather outlook, Feb 27, 3:53 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CST SUN FEB 27 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
353 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

CHANCES FOR RAIN AND SNOW RETURN TO PORTIONS OF THE OUTLOOK
AREA...GENERALLY SOUTH OF A LINE FROM GENEVA NEBRASKA TO
PHILLIPSBURG KANSAS...LATE THIS AFTERNOON AND INTO TONIGHT AS AN
UPPER LEVEL STORM SYSTEM CROSSES THE PLAINS. THE BEST CHANCES FOR
SNOW WILL COME THIS EVENING AND TONIGHT...WITH ANY ACCUMULATIONS
ARE EXPECTED TO BE LIGHT. IN ADDITION TO THE CHANCE FOR RAIN AND
SNOW...THERE WILL BE A BRIEF PERIOD EARLY THIS EVENING WITH THE
POTENTIAL TO SEE SOME LIGHT FREEZING RAIN. THOUGH ANY ICE
ACCUMULATION WOULD BE LIGHT...IF ANY FREEZING RAIN
DEVELOPS...THERE WILL BE THE POSSIBILITY OF AREA ROADWAYS BECOMING
SLICK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR FREEZING DRIZZLE ACROSS THE ENTIRE
OUTLOOK AREA LATE WEDNESDAY NIGHT. WHILE ANY ICE ACCUMULATIONS ARE
EXPECTED TO BE LIGHT...SLICK SPOTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Polk

When
February 27, 6:00 PM CST to February 28, 11:59 PM CST
Where
Polk County, 7.09 mi N of Polk to 6.86 mi NNW of Polk
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.181, -97.821

Flood, Merrick

When
February 27, 6:00 PM CST to February 28, 11:59 PM CST
Where
Merrick County, 1.98 mi SE of Clarks to 1.78 mi ESE of Clarks
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.181, -97.821

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283589, 283592.